Aggrenox (dipyridamole/aspirin): Uses, Side effects

Aggrenox contains a combination of aspirin and dipyridamole. Aspirin belongs to a group of drugs called salicylates. It works by reducing substances in the body that cause pain, fever, and inflammation. Dipyridamole keeps platelets in your blood from sticking together to form clots.

Aggrenox is used to reduce the risk of stroke in people who have had blood clots or a “mini-stroke” (also called a transient ischemic attack or TIA).

Aggrenox is supplied as a capsule containing 200mg dipyridamole in extended-release pellets and a round white tablet incorporating immediate-release aspirin 25mg.

Important Information

You should not use Aggrenox if you have asthma and also have polyps in your nose, or if you are allergic to aspirin or an NSAID (nonsteroidal anti-inflammatory drug).

Aggrenox can increase your risk of bleeding, which can be severe or life-threatening. Call your doctor or seek emergency medical attention if you have bleeding that will not stop, if you have black or bloody stools, or if you cough up blood or vomit that looks like coffee grounds.

Do not use any other over-the-counter pain medication without first asking your doctor or pharmacist. Aspirin, salicylates, and NSAIDs (non-steroidal anti-inflammatory drugs) are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain type of drug.

Read the label of any other medicine you are using to see if it contains aspirin, ibuprofen, naproxen, ketoprofen, magnesium and/or choline salicylate. Aspirin should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin can cause a serious and sometimes fatal condition called Reye’s syndrome in children.

Avoid drinking alcohol while you are taking Aggrenox. Alcohol may increase your risk of stomach bleeding. If you drink more than three alcoholic beverages per day, do not take Aggrenox without your doctor’s advice.

Before taking this medicine

You should not use Aggrenox if you are allergic to aspirin or dipyridamole, or if you have ever had:

  • asthma in combination with polyps in your nose; or
  • if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID (non-steroidal anti-inflammatory drug).

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

To make sure Aggrenox is safe for you, tell your doctor if you have:

  • a stomach ulcer or bleeding;
  • bleeding problems;
  • heart problems;
  • low blood pressure; or
  • myasthenia gravis.

Taking aspirin during late pregnancy may cause bleeding in the mother or the baby during delivery. Tell your doctor if you are pregnant or plan to become pregnant.

It may not be safe to breast-feed while using this medicine. Ask your doctor about any risk.

Side effects

Get emergency medical help if you have signs of an allergic reaction to Aggrenox: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Call your doctor at once if you have:

  • new or worsening chest pain;
  • a light-headed feeling, like you might pass out;
  • hearing problems, ringing in your ears;
  • liver problems – upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • signs of stomach bleeding – stomach pain, severe heartburn, bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds; or
  • signs of bleeding in the brain – confusion, memory problems, severe headache, fainting.

Common Aggrenox side effects may include:

  • headache;
  • heartburn, upset stomach;
  • nausea, stomach pain; or
  • diarrhea.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.

What other drugs will affect Aggrenox?

Tell your doctor about all your other medicines, especially:

  • acetazolamide;
  • methotrexate;
  • probenecid;
  • heart or blood pressure medication, including a diuretic or “water pill”;
  • medicine to treat Alzheimer’s disease;
  • medicines used to treat or prevent blood clots, such as anagrelide, heparin, or warfarin (Coumadin, Jantoven);
  • oral diabetes medicine;
  • seizure medication; or
  • a NSAID – aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve), celecoxib, diclofenac, indomethacin, meloxicam, and others.

This list is not complete. Other drugs may interact with aspirin and dipyridamole, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.


Keyword: Aggrenox.

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.